Skip to content
18.9 °Cforecast >
Partly Cloudy
Jobs | Contact | Tip line: 705-673-0123

Public Health warning drug users after spike in overdoses

Reason for spike unclear at the moment, but health unit suspects fentanyl or carfentanil to blame
0
needle_exchange-opioid 2016
Public Health Sudbury and Districts' Community Drug Strategy has received a report of a higher number of suspected opioid overdoses in Sudbury. (File)

Public Health Sudbury and Districts is warning opioid users after a recent in spike in overdoses.

The health unit's Community Drug Strategy has received a report of a higher number of suspected opioid overdoses in Sudbury.

"While we cannot confirm the substance that has caused the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as fentanyl or carfentanil, and that even a very small amount of these substances can cause an overdose," said a PHSD news release.

An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle. 

As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing or experience a seizure. Overdoses can be fatal.

The health unit is providing the following tips to prevent overdose and save lives:

  • Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
  • Avoid drinking alcohol while using other drugs.
  • Use caution when switching substances: start with a lower dose than you usually would.
  • If you have not used in a while, start with a lower dose. Your tolerance may be lower.
  • Avoid using drugs when you are alone.
  • Carry a naloxone kit.
  • Call 911 if you suspect an overdose.

Overdose symptoms include:

  • blue lips or nails
  • dizziness and confusion
  • the person can’t be woken up
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • drowsiness or difficulty staying awake

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.




Comments